Pennsylvania, 2004

Flood in Pennsylvania, September 18, 2004

September 18, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 17, 10:55 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 17, 10:55 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 PM EDT FRI SEP 17 2004

.SHORT TERM (REST OF TONIGHT)...

WILL UPDATE GRIDS TO REMOVE TORNADO WATCH. LL JET CONTINUES TO PUMP
COPIOUS MOISTURE NORTHWRD INTO EASTERN PA...WHILE BACK EDGE OF
DEFORMATION ZONE PRECIP NOW WORKING INTO NW MTNS. WIDESPREAD
FLOODING ONGOING OVER MOST OF OUR CENTRAL AND WESTERN CWA.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 710 PM EDT FRI SEP 17 2004

SHORT TERM (REST OF TONIGHT)...

QUICK UPDATE TO INCLUDE TORNADO WATCH.  VERY HEAVY RAIN FALLING
THROUGHOUT MUCH OF THE CWA...PROMPTING MANY FLOOD WARNINGS.

ONDREJIK

THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT FRI SEP 17 2004

AVIATION...

WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR THROUGH TONIGHT. DEEP
DRYING PUSHING IN FROM THE NORTH DURING THE LATE MORNING HOURS
SATURDAY WILL LEAD TO QUICK IMPROVEMENT TO MVFR...THEN VFR
CONDITIONS BETWEEN 11Z AND 15Z.

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

STEADY RAIN WILL CONTINUE TO FILL IN ACROSS SERN CWA AND AREA OF
HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE CWA FROM NW TO SE INTO
THE EVENING HOURS. SIG RAIN SHOULD CUT OFF BY SUNRISE ACROSS MOST OF
CWA. BEST CHANCE OF LINGERING SHOWERS SAT MORNING WILL BE ACROSS
EASTERN SECTIONS. EXPECT SWATCH OF 1-3 INCHES AND LOCALLY UP TO 5+
INCHES ACROSS MUCH OF THE CWA.

GOOD DEAL OF DRY AIR PROGGED TO MOVE IN DURING THE DAY SAT AND CONT
INTO MONDAY.

LONG TERM (TUESDAY THROUGH FRIDAY)...

A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE NE US AND MID
ATLANTIC STATES DURING THE EARLY TO MID WEEK PERIOD. QPF IS NIL IN
THE WEB BASED GRIDS MONDAY THROUGH THURSDAY MORNING. A WEAK COLD
FRONT WILL BRING THE CHANCE FOR A FEW SHOWERS LATER THURSDAY THROUGH
FRIDAY.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY.
&&

SHORT TERM (UPDATE)...FITZGERALD
Hazardous weather outlook, Sep 17, 3:58 AM EST, 20 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 17, 6:25 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TORNADO          GREENCASTLE             39.79N 77.73W
09/17/2004                   FRANKLIN           PA   TRAINED SPOTTER

            CONFIRMED TORNADO TOUCHDOWN

&&

JV
Local storm report, Sep 17, 8:42 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TORNADO          GREENCASTLE             39.79N 77.73W
09/17/2004                   FRANKLIN           PA   TRAINED SPOTTER

            CONFIRMED TORNADO TOUCHDOWN

0905 PM     TSTM WND DMG     NEWVILLE                40.17N 77.40W
09/17/2004                   CUMBERLAND         PA   EMERGENCY MNGR

            BARN COLLAPSED. ROOF OFF HOUSE.

&&

KF
Special weather statement, Sep 17, 8:55 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
955 PM EDT FRI SEP 17 2004

PAZ064-065-180245-
ADAMS-YORK-
955 PM EDT FRI SEP 17 2004

...A STRONG THUNDERSTORM WILL AFFECT YORK AND ADAMS COUNTIES THROUGH
1045 PM...

AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF PARKVILLE...MOVING NORTH AT 25
MPH. THE THUNDERSTORM WILL BE NEAR PARKVILLE...PENNVILLE...
MCSHERRYSTOWN AROUND 1005 PM...HANOVER AROUND 1010 PM...NEW OXFORD
AROUND 1015 PM...ABBOTTSTOWN AROUND 1020 PM...SPRING GROVE...
HEIDLERSBURG AROUND 1025 PM...EAST BERLIN AND THOMASVILLE AROUND 1030
PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT
INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE
OPEN WHEN LIGHTNING THREATENS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

JV
Local storm report, Sep 17, 11:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            EMPORIUM                41.51N 78.24W
09/17/2004                   CAMERON            PA   TRAINED SPOTTER

            ROADS FLOODED

0945 PM     FLOOD            MEYERSDALE              39.81N 79.03W
09/17/2004                   SOMERSET           PA   TRAINED SPOTTER

            ROUTE 219 COVERED IN WATER

1015 PM     FLOOD            NEW BLOOMFIELD          40.42N 77.19W
09/17/2004                   PERRY              PA   EMERGENCY MNGR

            COUNTY WIDE FLOODING

1125 PM     FLOOD            MONTGOMERY              41.17N 76.88W
09/17/2004                   LYCOMING           PA   TRAINED SPOTTER

            EVACUATIONS NEAR BROOK STREET

1245 AM     FLOOD            STATE COLLEGE           40.79N 77.86W
09/18/2004                   CENTRE             PA   NWS EMPLOYEE

            NUMEROUS BASEMENTS FLOODED

&&

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Lycoming

When
September 18, 12:15 AM EST to 4:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy rain caused the Loyalsock Creek at Loyalsockville to exceed its flood stage of 12 feet. The river rose above flood stage at 00:15 EST on the 18th, crested at 15.24 feet at 10:30 EST on the 18th, and fell below flood stage at 16:00 EST on the 18th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422849.